Home Forums Other Specialities Cardiothoracic Medicine & Surgery Antibiotics and cardiac risks

Viewing 1 post (of 1 total)
  • Author
    Posts
  • #1584

    From Heartwire CME

    Another Reason to Limit Antibiotic Prescribing: Cardiac Risks CME/CE

    News Author: Michael O’Riordan
    CME Author: Charles P. Vega, MD, FAAFP

    CME/CE Released: 03/25/2014 ;

    Data from a large cohort of patients enrolled at US Veterans Affairs (VA) medical centers support recent conclusions that treatment with the antibiotic azithromycin (Zithromax/Zmax) significantly increases the risk of death and cardiac arrhythmia in the first five days of treatment.
    In addition, investigators showed the antibiotic levofloxacin (Levaquin) was associated with a significantly increased risk of death and cardiac arrhythmia when compared with patients treated with amoxicillin.

    “Like all medications, clinicians should remember that the uses of antibiotics are not free of serious adverse events,” lead author Dr Gowtham Rao (University of South Carolina School of Medicine, Columbia, SC) told heartwire. “For every patient, we should weigh the risks and benefits of antibacterial therapies and promote patients to be part of a shared decision making.”
    The findings are particularly important in light of the fact that nearly 50% of patients continue to receive antibiotics, especially broad-spectrum antibiotics, for illnesses such as ‘acute cough,’ which may not require antibiotics at all,” he told heartwire . “If we assumed that 50% of the 40 million outpatient prescriptions for azithromycin written in 2011 were unnecessary, then based on the data, it may be reasonable to estimate 4560 deaths were caused by [this] antibiotic.”

    Questions about the cardiovascular safety of azithromycin emerged after an observational study of Medicaid patients published in 2012 in the New England Journal of Medicine [2] showed there was a significantly elevated risk of cardiovascular deaths during five days of azithromycin therapy. This risk was greatest in patients with a high baseline risk of cardiovascular disease. Similar risks were observed among patients treated with levofloxacin, according to the FDA, although the agency has not issued a formal warning about the drug’s potential arrhythmogenic effects.
    Other macrolide antibiotics like azithromycin, including erythromycin and clarithromycin, have been shown to increase the risk of QT-interval prolongation, torsades de pointes, and polymorphic ventricular tachycardia

    FDA Issued Warning in 2013
    In March 2013, the US Food and Drug Administration (FDA) warned that azithromycin carried an increased risk of potentially fatal arrhythmia among patients at high baseline risk. Specifically, the FDA stated that azithromycin can cause prolongation of the QT interval and trigger torsades de pointes.
    The FDA stated that patients at risk for the azithromycin-induced arrhythmia were those with existing prolonged QT interval, low blood levels of potassium or magnesium, or bradycardia or those currently taking antiarrhythmic medications. Elderly patients and those at high risk for cardiovascular disease were also considered to be more susceptible to the adverse effects of azithromycin.
    Recently, there has been a growing backlash among some experts and professional societies against the use of azithromycin for treating common infections. There is a concern that it is used too often and has contributed to widespread antibiotic resistance.

    References
    1. Rao GA, Mann JR, Shoaibi A, et al. Azithromycin and levofloxacin use and increased risk of cardiac arrhythmia and death. Ann Fam Med 2014; 12: 121-27.
    2. Ray WA, Murray KT, Hall K, et al. Azithromycin and the risk of cardiovascular death. N Engl J Med 2012; 366:1881-90.

    UA Mohammed

Viewing 1 post (of 1 total)
  • You must be logged in to reply to this topic.